Hail, Kit Carson
- When
- May 24, 4:27 PM MST
- Where
- Kit Carson County, 3.88 mi N of Bethune
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.286, -102.466
Late in the afternoon thunderstorms developed in Eastern Colorado north of a surface low in Southeast Colorado. One of the thunderstorms produced hail up to quarter size near Bethune.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Late in the afternoon thunderstorms developed in Eastern Colorado north of a surface low in Southeast Colorado. One of the thunderstorms produced hail up to quarter size near Bethune. During the evening another thunderstorm moved through producing hail up to quarter size near Bethune.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 1:10 PM MST, 3 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 210 PM MDT Thu May 24 2018 .SHORT TERM...(This evening through Sunday) Issued at 210 PM MDT Thu May 24 2018 Tonight...mid level moisture will interact with a frontal boundary to produce scattered showers and thunderstorms this evening with some of the storms becoming severe generally south and east of a line from Norton to Goodland and Flagler. Another disturbance moves out of southeast Wyoming into the McCook and Norton areas close to midnight producing a small batch of possible severe storms. Precipitation should come to an end by early morning Friday. Low temperatures range from the low to mid 50s in far eastern Colorado to the mid 50s to low 60s east of the CO/KS border. Friday-Friday night...upper level ridging builds over the area ahead of a low pressure system off the central California coast. 850mb temperatures and bias corrected grids support highs in the mid 80s to near 90 in far eastern Colorado with low to mid 90s east of the CO/KS border. Low temperatures in the mid 50s to low 60s. No precipitation is expected. Saturday-Saturday night...the upper ridge axis is firmly over the area during the day before slowly moving east during the night putting the forecast area under southwest flow aloft ahead of a low pressure center over Nevada and Utah. 850mb temperatures warm another 2F to 6F across the area and when combined with better performing bias grids produce highs in the low to upper 90s across the area. Along and west of the CO/KS border southeast winds look to become breezy with gusts 30 to 35 mph possible. Low temperatures range from the mid 50s to low 60s in far eastern Colorado with mid 60s east of the state line. Sunday...models continue to advertise a weather disturbance moving north-northeast into the area ahead of upper low to our west. This continues to support a chance for afternoon thunderstorms. Breezy southeast winds again with highs in the mid/upper 80s west to low 90s east. .LONG TERM...(Sunday night through Thursday) Issued at 112 PM MDT Thu May 24 2018 Southwest flow prevails at the start of the period, with an upper low centered over eastern Nevada and western Utah. This low pushes northeast into the northern Plains on Monday and Tuesday, before traveling along the Canadian border towards the Great Lakes on Wednesday and Thursday. As this disturbance advances, a few waves pass over the region and surface lee side troughing persists near the Colorado border through midweek. With this set up, periodic showers and thunderstorms are forecast Sunday night through Wednesday. There is a potential for severe thunderstorms during this timeframe with decent moisture, sufficient shear, and good instability in place. Will be able to resolve details including location and timing closer to next week as guidance improves. Upper ridging begins to develop across the High Plains late Wednesday into Thursday. Could still see some precipitation chances on Thursday before the ridge amplifies on Friday. Temperatures are expected to remain above normal, with highs in the 80s to low 90s and lows in the 50s to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1120 AM MDT Thu May 24 2018 KGLD, vfr conditions expected through the period. Northwest to northeast winds expected through about 23z before becoming variable as thunderstorms possibly impact the wind field. After 06z winds begin from the south under 10kts then slowly veer to the west by 12z and north by 17z. Currently have VCTS in the 22z-00z timeframe as a cold front initiates thunderstorm development. Its possible that the terminal could be impacted with large hail and damaging winds the primary threats during this time frame. KMCK, vfr conditions expected through the period. A south wind under 10kts at taf issuance will become variable as a cold front moves in. After 06z winds begin from the southwest under 10kts then slowly veer to the southwest and west by 14z. Currently have thunderstorms out of the forecast but will need to watch the 02z-04z timeframe as a few models bring thunderstorms through the terminal from the northwest. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JBH AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Thu May 24 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1120 AM MDT Thu May 24 2018 /1220 PM CDT Thu May 24 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight risk for strong and severe thunderstorms from mid afternoon through mid evening for areas generally along and south of a line from McCook Nebraska to Goodland Kansas to Flagler Colorado. The storms should initially favor large hail to the size of golfballs, damaging winds to 65 mph and possibly a tornado through late afternoon. For the early to mid evening hours the storms are then expected to transition into an organized cluster capable of producing strong outflow winds to 65 mph which may produce some blowing dust and reduced visibilities. They will also be capable of producing locally heavy rainfall as they move east. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 1 W ARAPAHOE 38.85N 102.18W
05/24/2018 E0.50 INCH CHEYENNE CO TRAINED SPOTTER
&&
DTHEDE2PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 5 W ARAPAHOE 38.84N 102.26W
05/24/2018 E0.50 INCH CHEYENNE CO NWS EMPLOYEE
REPORT OF DIME SIZE HAIL ON HIGHWAY 40 AT ROAD 49.
&&
BWARRENSpecial Weather Statement
National Weather Service Goodland KS
606 PM CDT THU MAY 24 2018
KSZ003-015-250000-
Sheridan KS-Decatur KS-
606 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN AND SOUTHERN
DECATUR COUNTIES UNTIL 700 PM CDT...
At 606 PM CDT, thunderstorm outflow was located near Selden, or 16
miles south of Oberlin, moving east at 15 mph.
Winds in excess of 40 mph and one half inch hail will be possible.
Locations impacted include...
Selden, Dresden and Leoville.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.
LAT...LON 3938 10022 3951 10070 3968 10065 3965 10018
3957 10018 3957 10017
TIME...MOT...LOC 2306Z 281DEG 13KT 3958 10057
LockhartSpecial Weather Statement National Weather Service Goodland KS 607 PM CDT THU MAY 24 2018 KSZ014-015-250000- Sheridan KS-Thomas KS- 607 PM CDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND WEST CENTRAL SHERIDAN COUNTIES UNTIL 700 PM CDT... At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Gem, or 10 miles southeast of Colby, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rexford, Gem, Menlo, Halford and Seguin. This includes Interstate 70 in Kansas between mile markers 62 and 68. A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3920 10090 3937 10100 3953 10068 3928 10054 TIME...MOT...LOC 2307Z 246DEG 7KT 3932 10087 Lockhart
Special Weather Statement
National Weather Service Goodland KS
608 PM CDT THU MAY 24 2018
KSZ014-028-250015-
Thomas KS-Logan KS-
608 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
NORTHEASTERN LOGAN COUNTIES UNTIL 715 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Monument, or 14 miles west of Oakley, moving
northeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oakley, Monument and Mingo.
This includes Interstate 70 in Kansas between mile markers 58 and 75.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.
LAT...LON 3922 10125 3938 10093 3913 10079 3913 10083
3906 10115
TIME...MOT...LOC 2308Z 246DEG 7KT 3917 10112
LockhartSpecial Weather Statement National Weather Service Goodland KS 511 PM MDT THU MAY 24 2018 KSZ013-014-027-028-250015- Wallace KS-Thomas KS-Logan KS-Sherman KS- 511 PM MDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE... SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES UNTIL 615 PM MDT/715 PM CDT/... At 511 PM MDT/611 PM CDT/, Doppler radar was tracking a strong thunderstorm 10 miles north of Wallace, or 16 miles northeast of Sharon Springs, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Winona. A severe thunderstorm watch remains in effect until 900 PM MDT/1000 PM CDT/ for northwestern and west central Kansas. LAT...LON 3894 10157 3911 10167 3927 10134 3902 10120 TIME...MOT...LOC 2311Z 245DEG 8KT 3906 10154 Lockhart
The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755564, 755565.